| Catalog Number |
FCX100517 |
| Medical Device Problem Codes |
Material Separation (1562); Separation Failure (2547)
| Health Effect - Clinical Codes |
Ruptured Aneurysm (4436); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
07/22/2025
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported, via healthcare professional, that a uniform 5mm x 17 cm (fcx100517/ 31127138) and a freeform xsft 3.5mm x 5 cm (xcr123505/ lot # unknown) were used for an endovascular embolization procedure to treat an aneurysm of the middle cerebral artery (mca).During the procedure, the user reported embolic coil-failure to detach and cerepak delivery tube - separation during use.While attempting to place the uniform 5mm x 17 cm embolic coil, the pull wire ¿snapped¿ when pulling back on the hypotube during mechanical break detachment, and the coil would not detach.The coil was subsequently removed, and a uniform 5x10 coil was used instead, which successfully detached, however, ¿the process was not smooth.¿ a third coil, the freeform xsft 3.5mm x 5 cm, was then attempted within the aneurysm, but during a pre-detachment run, the physician suspected a rupture.He proceeded to detach the coil, however, it would not detach, and the pull wire snapped when performing mechanical break.The coil was removed, and the suspected rupture was managed with balloon angioplasty, which was successful.The physician assessment of events was reported as such, ¿he¿s not sure if it even was a rupture since pressure¿s didn¿t change, but the patient ended in stable condition, with one coil implanted.Not his ideal outcome obviously and he¿s very unhappy with the unreliability of our coils in tortuous anatomy.System was kept straight as an arrow and directions were given directly during detachment, ultimately the pull wire did not look to be pulling back at all, which is what caused the wire to ¿snap¿ when pulling back on the hypotube.¿ the event was initially reported as such, ¿mca aneurysm with very tortuous anatomy type 3 arch.Dr.Attempted to use a uniform 5x17 for his first coil but the pull wire completely snapped when pulling back on the hypotube during mechanical break detachment, and the coil would not detach.Coil was removed, put a uniform 5x10 coil in, which ultimately ended up detaching, although it was not smooth.Attempted to put a 3rd coil, a freeform xtrasoft 3.5x5 coil within the aneurysm, but when he did a run before detachment, he suspected a rupture.Went to detach the coil at that point, but the coil would again not detach, and ultimately, the pull wire snapped yet again.Coil was removed.Dr.Balloon angioplastied the suspected rupture, which worked.He¿s not sure if it even was a rupture since pressure¿s didn¿t change, but the patient ended in stable condition, with one coil implanted.Not his ideal outcome obviously and he¿s very unhappy with the unreliability of our coils in tortuous anatomy.System was kept straight as an arrow and directions were given directly during detachment, ultimately the pull wire did not look to be pulling back at all, which is what caused the wire to ¿snap¿ when pulling back on the hypotube.¿ additional information was received on 04-aug-2025.Summary: the lot number for the freeform xsft 3.5mm x 5cm is unavailable.The microcatheter used was an excelsior sl-10 microcatheter (stryker).No resistance or positioning issues were encountered during advancement of the devices through the microcatheter.The detachment handle was used only after manual break detachment failed on two separate coils.The handle did not work either.The patient is currently ¿doing fine¿ per the treating physician.Patient information, including demographics and medical history, was unobtainable.
Additional Manufacturer Narrative
Manufacturer ref# (b)(4).Information regarding patient weight, height, race, and ethnicity was not reported.Section d2b ¿ procode: krd/hcg.Section h3 - the device is available to be returned for evaluation and testing.However, it has not been received to date.If the device returns, a device investigation will be performed.Failure to detach and separation - during use while using cerepak embolic coils are known potential complications.Separation of the device positioning unit could embolize, resulting in ischemia or infarct.Failure to detach the embolic coils could cause stretching, separation and/or premature detachment which could result in non-target site embolization, ischemia or infarct.There are clinical and procedural factors, including aneurysm/vessel characteristics (i.E., tortuous anatomy), device selection, device interaction, and operator technique, that may have contributed to the reported event rather than the design or manufacture of the device.In this case, it was reported the aneurysm may have ruptured.The physician was not certain the aneurysm ruptured, however, performed balloon angioplasty which resolved the problem.Since the correlation between event to the used devices as contributing factors cannot be ruled out, and the event of an aneurysm rupture required an additional surgical intervention, this event does meet us fda reporting criteria under 21 cfr 803 with a classification of a ¿serious injury,¿ with an awareness date of 22-jul-2025.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The company is seeking this information through the event investigation.This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by cerenovus, or its employees that the report constitutes an admission that the product, cerenovus, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Additional Manufacturer Narrative
Manufacturer ref#: (b)(4).Updated sections on this medwatch: b4, b5, g3, g6, h1, h2, h6 (health effect - clinical code) and h11.Section b5: per the additional information received on 18-aug-2025: it was confirmed that the aneurysm did not rupture, and the patient is currently doing ¿fine.¿ since there was no reports of patient harm this event no longer meets usa reporting criteria as a serious injury.The file will be re-reviewed if additional information is received at a later date.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.
Additional Manufacturer Narrative
Manufacturer ref# (b)(4).Updated sections on this medwatch: b4, d9, g3, g6, h2, h3, h6 and h11.Complaint conclusion: it was reported, via healthcare professional, that a uniform 5mm x 17 cm (fcx100517/ 31127138) and a freeform xsft 3.5mm x 5 cm (xcr123505/ lot # unknown) were used for an endovascular embolization procedure to treat an aneurysm of the middle cerebral artery (mca).During the procedure, the user reported embolic coil-failure to detach and cerepak delivery tube - separation during use.While attempting to place the uniform 5mm x 17 cm embolic coil, the pull wire ¿snapped¿ when pulling back on the hypotube during mechanical break detachment, and the coil would not detach.The coil was subsequently removed, and a uniform 5x10 coil was used instead, which successfully detached, however, ¿the process was not smooth.¿ a third coil, the freeform xsft 3.5mm x 5 cm, was then attempted within the aneurysm, but during a pre-detachment run, the physician suspected a rupture.He proceeded to detach the coil; however, it would not detach, and the pull wire snapped when performing mechanical break.The coil was removed, and the suspected rupture was managed with balloon angioplasty, which was successful.The physician assessment of events was reported as such, ¿he¿s not sure if it even was a rupture since pressure¿s didn¿t change, but the patient ended in stable condition, with one coil implanted.Not his ideal outcome obviously and he¿s very unhappy with the unreliability of our coils in tortuous anatomy.System was kept straight as an arrow and directions were given directly during detachment, ultimately the pull wire did not look to be pulling back at all, which is what caused the wire to ¿snap¿ when pulling back on the hypotube.¿ additional information was received on 04-aug-2025.Summary: the lot number for the freeform xsft 3.5mm x 5cm is unavailable.The microcatheter used was an excelsior sl-10 microcatheter (stryker).No resistance or positioning issues were encountered during advancement of the devices through the microcatheter.The detachment handle was used only after manual break detachment failed on two separate coils.The handle did not work either.The patient is currently ¿doing fine¿ per the treating physician.Patient information, including demographics and medical history, was unobtainable.This additional information has been reviewed, and no changes regarding reportability determination or coding were required.Additional information was received on 18-aug-2025.Summary: it was confirmed that the aneurysm did not rupture.The device was returned to j&j medtech for further evaluation.A non-sterile uniform 5mm x 17 cm was received contained in the decontamination pouch.Upon receiving the device, visual inspection was performed, and the embolic coil was no longer attached to the delivery system.The proximal end of the delivery system, including the manual break area, was missing from the rest of the delivery system.Microscopic inspection on the distal end of the delivery wire revealed high amounts of residues around the proximal key engagement and the detachment tube.No unintentional weld was noted at the loop-hole.A manufacturing record evaluation was performed for the finished device 31127138 number, and no non-conformances related to the malfunction were identified.The issue reported regarding the failure to detach the embolic coil cannot be evaluated as the embolic coil was already detached from the delivery system despite the evidence of unsuccessful attempts to detach.Additionally, according to the evidence obtained from product investigation, the missing proximal end of the delivery system, including the manual break area, suggests that the manual break was not attempted at the proper location; however, without the rest of the delivery system, this remains speculative.There is no indication that the issues reported in the complaint result from a defect inherently related to the cerepak device.As part of j&j medtech quality process all devices are manufactured, inspected, and released to approved specifications.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no capa activity is required.The instructions for use (ifu) contain the following recommendations: in the rare event, that the detacher can¿t be used for detachment, the manual break method can be used.1.Locate the manual break indicator (mbi) markers approximately 20 cm from the proximal end of the device.2.Using your thumb & forefinger, grip the delivery pusher with one hand precisely at the center of each of the mbi markers.3.Bend the proximal end of the pusher between the mbi markers approximately 90 degrees or until the tube snaps.If needed, continue bending and straightening until the tube separates and exposes the internal pull-wire.4.Ensure the delivery tube is straight outside the patient body starting from the vascular access sheath and that the proximal portion of the break remains in line with the remaining tube.While holding the distal end, pull the proximal end approximately 2-3 cm to release the coil.Note: if it is determined that the coil will not be detached, remove it from the microcatheter as outlined in the following section.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.